NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 14, 2015
High Blood Pressure
Spiking blood pressure
I am taking 7.5 mg of norvasc, as well as 5mg of bystolic, as well as 40/12.5 mg benicar and 40 mg of benicar/ day. to control my pressure. had heart attack 2 yrs ago. can`t take a statin due to high cpk when i take them so i am on red yeast rice and niaspan, as well as plavx, coq10 and lovaza, 2 baby aspirin. pressure has been around 128/78. treadmill 1 hr/day. last night pressure spiked to 158/98, can feel it coming on. happens once every couple/three weeks..ldl particles 2258 was 2958 before niaspan and red yeast rice. ldl-120, hdl-36, triglycerides 342.on low fat -low carb diet. appreciate your thoughts on why pressure is spiking and how to lower ldl particles?? THANK YOU>
Patients who had a heart attack are at risk for further cardiovascular events. The recommended LDL level is below 100, with optimal level being below 70. In your case, LDL of 120 and HDL of 36 is still not as good as it should be.
The best treatment for high LDL and low HDL is a statin. In your case, it may be worthwhile to try other statins. Sometimes, switching from one statin to another can eliminate the problem of muscle pain and high CPK level. If statins are not an option, the following is recommended:
- Ezetimibe (Zetia) lowers LDL by about 18%
- Niacin (you are already taking it in the form of Niaspan) lowers LDL by 5 to 25%.
- Colesevelam (Welchol) can lower LDL by up to 20%
Raising HDL levels is more difficult. Other than weight loss, smoking cessation and exercise, HDL can be increased by niacin, statins and/or fibrates like fenofibrate (Tricor).
Regarding your blood pressure spikes, they are probably harmless as long as your average blood pressure stays under 130/80. You can consider increasing the dose of your beta blocker (Bystolic) to 10 or even 20 mg a day, to prevent some of these episodes. You may want to speak with your doctor regarding any changes in medicine.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati